Texas, 2019

High Wind in Texas, March 31, 2019

March 31, 2019 · NWS MAF · 1 event in 1 county or zone

A strong cold front blew into West Texas resulting in strong northeast winds through the Guadalupe Pass.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong cold front blew into West Texas resulting in strong northeast winds through the Guadalupe Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 31, 10:26 AM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 31, 10:26 AM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1226 PM CDT Sun Mar 31 2019

.DISCUSSION...

Please see the 18Z aviation discussion below.

&&

.AVIATION...

VFR conditions will prevail through the forecast period with
breezy E/SE winds. Increasing clouds are expected tonight, with
potential for -RA or -RASN for portions of the area, mainly after
09Z. While the best chance appears to be at MAF and HOB,
confidence and probability are still too low to include mention
at this time.

&&

.PREV DISCUSSION... /issued 451 AM CDT Sun Mar 31 2019/

DISCUSSION...

Latest sfc obs show post-frontal gap winds have dropped below
warning criteria for several hours now as pressure gradients have
slackened, and so the High Wind Warning for KGDP has been canceled.
With diminishing winds across the area, and despite high clouds in
SW flow aloft streaming over the area, temps in nrn Lea County and
the higher elevations have dropped to freezing or below.  Similar
temps are expected 24 hrs from now, and we've continued the SPS to
highlight this.

Otherwise, WV imagery shows an upper trough over SE UT, and this
feature is forecast to dive SE through West Texas and Southeast New
Mexico by 12Z Mon.  Over the past few days, models have developed
precip along the remnants of the cold front over the NE zones, but
have been backing off on chances over the last 36 hrs or so.  Still,
-SHRA can't be ruled out as the trough moves thru tonight.  Forecast
soundings continue to hint at mid-levels saturated deep enough
overnight for -SHSN, although lwr-levels are somewhat dry.  However,
temps should wet-bulb down once precip starts.  QPFs look tepid,
snow ratios ~ 5:1 at best, and w/warm soil temps, little to no
accumulations are anticipated.

Temps will warm a little behind the trough Monday, then climb to
near-normal Tuesday under weak upper ridging.  Tuesday, an upper
trough is forecast to make landfall on the west coast near the OR/CA
border, and quickly translate to the Rockies by 18Z Wed.  As a
result, Wednesday could be a windbag for us, w/critical fire wx
conditions in the mix, especially SE NM as afternoon temps soar well-
above normal, where they shall remain thru the extended.  Thu night,
another trough will make landfall near SoCal/Baja, and approach the
area Friday.  Long-range models develop a dryline mid-CWA by 00Z
Sat, and back it up against the mtns by 06Z.  This has all the
makings of dryline convective event Friday night/Saturday, although
this will likely change between now and then.  Even so, models are
in relatively good agreement on timing/placement of the trough that
far out, and this looks to be our best chance for rain this
forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     53  34  60  42 /   0  20  10   0
Carlsbad                       55  34  63  39 /   0  10   0   0
Dryden                         61  41  64  43 /   0  20   0   0
Fort Stockton                  56  36  62  44 /   0  20  10   0
Guadalupe Pass                 49  31  56  44 /   0  10   0   0
Hobbs                          52  31  60  38 /   0  20  10   0
Marfa                          56  31  63  35 /   0   0   0   0
Midland Intl Airport           54  35  60  42 /   0  20  10   0
Odessa                         54  34  60  41 /   0  20  10   0
Wink                           57  35  63  40 /   0  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Mar 31, 11:49 AM MST, 1 minute before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
149 PM CDT Sun Mar 31 2019

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
149 PM CDT Sun Mar 31 2019 /1249 PM MDT Sun Mar 31 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A rain/snow mix is possible across Southeast New Mexico and the
northern Permian Basin late tonight. No accumulation is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A rain/snow mix is possible early Monday morning across Southeast New
Mexico and the northern Permian Basin. No accumulation is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
March 31, 11:50 AM MST to 3:30 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815554.